Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 6, NWS Brownsville, TX

July 23, 2008Cameron County, Willacy County, Texas

NWS Brownsville, TX issued this flash flood warning at Jul 23, 2008, 2:02 PM CDT for Cameron County, Willacy County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2008, 2:02 PM CDT (19:02 UTC)
Expired
Jul 23, 2008, 5:00 PM CDT
In force
3 hr
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Flood severity
None

Counties Cameron County, TX, Willacy County, TX

The radar

The Brownsville radar (KBRO), 44 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 7.0 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2008-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 211 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2008-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
211 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBRO 231906
FFWBRO
TXC061-489-232200-
/O.NEW.KBRO.FF.W.0006.080723T1902Z-080723T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
205 PM CDT WED JUL 23 2008

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN WILLACY COUNTY IN DEEP SOUTH TEXAS.
  NORTHERN CAMERON COUNTY IN DEEP SOUTH TEXAS.

  LOCATIONS AFFECTED INCLUDE...
  RIO HONDO. 

* UNTIL 500 PM CDT

* AT 200 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  FLASH FLOODING FROM RAINFALL OF FIVE INCHES PER HOUR FROM A LARGE
  SQUALL OF SHOWERS AND THUNDERSTORMS FROM SOUTHERN WILLACY COUNTY 
  TO CENTRAL CAMERON COUNTY...MOVING WEST AT 7 MPH.

* SQUALLS WITH TORRENTIAL RAIN WILL BE NEAR...
  LOZANO...SANTA MONICA.
  LANTANA.

WIDESPREAD FLOODING IS OCCURRING...OR WILL OCCUR...IN THE WARNED
AREA. MOST ARROYOS AND CREEKS WILL FLOOD. NUMEROUS ROADS WILL BE
CLOSED...AND LIVESTOCK WILL BE LOST. MOVE TO HIGHER GROUND
IMMEDIATELY

DONT BECOME A STATISTIC. TURN AROUND...DONT DROWN

&&

LAT...LON 2643 9748 2638 9741 2612 9734 2612 9752
      2620 9762 2643 9771

$$

61

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 9:21 AM CDT, 4 hours 41 minutes earlier.

Area forecast discussion, Jul 23, 9:21 AM CDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
921 AM CDT WED JUL 23 2008

.DISCUSSION...HURRICANE DOLLY CONTINUES TO APPROACH THE
COAST...MOVING NORTHWEST NEAR 8 MPH. RADAR SHOWS THE RAIN BANDS
MOVING INTO DEEP SOUTH TEXAS. THE WINDS ARE INCREASING ALONG THE
COASTAL COUNTIES AND SOUTH PADRE ISLAND...THE WINDS WILL CONTINUE
TO INCREASE THROUGH THROUGH THIS AFTERNOON. SEE THE LATEST
HURRICANE LOCAL STATEMENT /HLS/ FOR THE LATEST INFORMATION.

ONCE DOLLY HAS MOVED OFF...THE RIDGE TO THE NORTH WILL EXTEND BACK
ACROSS ALL OF TEXAS...QUICKLY PUTTING A CAP ON THE ATMOSPHERE.
TEMPERATURES WILL BE WELL BELOW GUIDANCE OVER THE NEXT FEW
DAYS DUE TO THE ABUNDANT SFC MOISTURE FROM DOLLYS RAINFALL.
PRECIPITATION WILL CONTINUE FRIDAY AND SATURDAY BEHIND DOLLY FOR
THE CONTINUED COPIOUS MOISTURE AND THE UPPER RIDGE NOT YET IN
PLACE. THE WEEKEND INTO EARLY NEXT WEEK WILL BE MORE TRANQUIL.
&&

.AVIATION...THE ARRIVAL OF HURRICANE DOLLY HAS CEASED ALL ROUTINE
OPERATIONS AT THE TRIO OF REGIONAL AIRPORTS. CONDITIONS ARE LIKELY
TO REMAIN HAZARDOUS FOR AVIATION THROUGH THE REMAINDER OF TODAY.
&&

.MARINE...BUOY 42020 REPORTED EAST WINDS AROUND 31 KNOTS GUSTING TO
AROUND 41 KNOTS WITH SEAS SLIGHTLY OVER 22 FEET WITH A PERIOD OF 11
SECONDS AT 09 CDT/14 UTC. HAZARDOUS MARINE CONDITIONS FROM HURRICANE
DOLLY ARE EXPECTED TODAY THROUGH THURSDAY. CONDITIONS WILL RAPIDLY
IMPROVE FRIDAY THROUGH THE WEEKEND AS DOLLY MOVES AWAY FROM THE AREA.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  83  78  84  77 / 100 100  90  50
BROWNSVILLE          82  77  84  78 / 100 100  90  50
HARLINGEN            83  77  84  76 / 100 100  90  50
MCALLEN              83  76  84  75 / 100 100  90  50
RIO GRANDE CITY      85  77  85  75 / 100 100  90  50
SOUTH PADRE ISLAND   83  79  84  78 / 100 100  90  50

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...HURRICANE WARNING FOR TXZ251-256-257.

     FLOOD WATCH THROUGH THURSDAY EVENING FOR TXZ248>257.

     INLAND TROPICAL STORM WARNING UNTIL 8 PM CDT THURSDAY FOR
     TXZ248>250-252.

     HURRICANE WIND WARNING UNTIL 8 PM CDT THURSDAY FOR TXZ253>255.

GM...HURRICANE WARNING FOR GMZ130-132-135-150-155-170-175.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

63/66/60/61/VEGA/CAMPBELL
Hazardous weather outlook, Jul 23, 6:15 AM CDT, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
615 AM CDT WED JUL 23 2008

GMZ130-132-135-150-155-170-175-TXZ248>257-241100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
615 AM CDT WED JUL 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE REFER TO THE HURRICANE LOCAL STATEMENT FROM THE NATIONAL
WEATHER SERVICE IN BROWNSVILLE FOR A COMPLETE ANALYSIS OF HAZARDOUS
WEATHER IN OUR REGION. THIS IS A VERY DANGEROUS SITUATION FOR ALL
RESIDENTS OF THE RIO GRANDE VALLEY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

RESIDENTS OF DEEP SOUTH TEXAS SHOULD CONTINUE TO REFER TO THE
HURRICANE LOCAL STATEMENTS FOR THE LATEST INFORMATION REGARDING THIS
DANGEROUS WEATHER SITUATION. INLAND FLOODING MAY PERSIST THROUGH THE
WEEKEND AND INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS SHOULD REPORT ANY DAMAGE OR FLOODING TO THE
NATIONAL WEATHER SERVICE IN BROWNSVILLE.

TOMASELLI/PHILO

In the hours before

Special weather statement, Jul 23, 11:53 AM CDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1153 AM CDT WED JUL 23 2008

TXZ254>257-231900-
INLAND WILLACY-INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
INCLUDING THE CITIES OF...RAYMONDVILLE...BROWNSVILLE...
HARLINGEN...PORT MANSFIELD...PORT ISABEL...SOUTH PADRE ISLAND...
LAGUNA HEIGHTS...LAGUNA VISTA
1153 AM CDT WED JUL 23 2008

...STRONG WINDS LASHING THE COAST...

STRONG TROPICAL STORM TO HURRICANE FORCE WINDS ARE LASHING CAMERON
AND WILLACY COUNTY AT THIS TIME...AS THE EYE OF POWERFUL HURRICANE
DOLLY APPROACHES FROM THE EAST-SOUTHEAST.

REPORTS FROM THE PUBLIC AND COUNTY OFFICIALS INDICATE THAT DAMAGE
TO STRUCTURES...UTILITY LINES...AND TREES HAS OCCURRED...AND IS
OCCURRING...IN THE CITIES OF SOUTH PADRE ISLAND AND PORT ISABEL.
ADDITIONAL DAMAGE HAS ALSO BEEN REPORTED IN BROWNSVILLE AND
HARLINGEN.

RESIDENTS ARE URGED TO REMAIN SHELTERED INDOORS. DO NOT GO OUTSIDE
TO REMOVE DEBRIS WHEN THE EYE OF HURRICANE DOLLY MOVES ONSHORE...
AS DAMAGED TREES...POWERLINES...AND BUILDINGS WILL BE HAZARDOUS TO
ANYONE OUTDOORS.

TOMASELLI
Local storm report, Jul 23, 11:56 AM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1156 AM CDT WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 AM     HURRICANE        BROWNSVILLE             25.93N 97.48W
07/23/2008                   CAMERON            TX   ASOS

            67 MPH WIND GUST ASSOCIATED WITH HURRICANE DOLLY.

&&

HART
Local storm report, Jul 23, 12:22 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1222 PM CDT WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     HURRICANE        SOUTH PADRE ISLAND      26.08N 97.18W
07/23/2008                   CAMERON            TX   TRAINED SPOTTER

            SHIP CAPTAIN HAD ESTIMATED WIND GUST OF 100 MPH.

&&

HART
Local storm report, Jul 23, 12:36 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1236 PM CDT WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     HURRICANE        BROWNSVILLE             25.93N 97.48W
07/23/2008                   CAMERON            TX   COUNTY OFFICIAL

            HIGH TENSION POWER LINES BLOWN OVER TO 45 DEGREE ANGLE
            NEAR PORT OF BROWNSVILLE

&&

HART
Local storm report, Jul 23, 12:40 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1240 PM CDT WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 PM     HURRICANE        PORT ISABEL             26.07N 97.22W
07/23/2008                   CAMERON            TX   TRAINED SPOTTER

            EXTENSIVE DOCK DAMAGE

1238 PM     HURRICANE        LOS FRESNOS             26.07N 97.48W
07/23/2008                   CAMERON            TX   NWS EMPLOYEE

            ROOF DAMAGE TO STORAGE SHED. TREES DOWN.

&&

HART
Local storm report, Jul 23, 1:35 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
135 PM CDT WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 PM     HURRICANE        PORT MANSFIELD          26.55N 97.43W
07/23/2008                   WILLACY            TX   CO-OP OBSERVER

            76 MPH WIND GUST. STRUCTURAL DAMAGE.

&&

HART

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:51 PM CDTMarine Weather StatementBRO3 hr
Jul 22, 10:03 PM CDTTornado WarningBROCameron18 min
Jul 22, 11:14 PM CDTTornado WarningBROCameron16 min
Jul 22, 11:30 PM CDTTornado WarningBROCameron15 min
Jul 23, 6:45 AM CDTTornado WarningBROCameron, Hidalgo, Willacy30 min
Jul 23, 7:10 AM CDTTornado WarningBROCameron, Hidalgo, Willacy17 min
Jul 23, 7:43 AM CDTAreal Flood WarningBROKenedy, Willacy3 hr
Jul 23, 8:21 AM CDTAreal Flood WarningBROCameron3 hr
Jul 23, 11:30 AM CDTAreal Flood AdvisoryBROCameron, Willacy2 hr
Jul 23, 12:47 PM CDTFlash Flood WarningBROCameron3 hr
Jul 23, 3:46 PM CDTAreal Flood AdvisoryBROBrooks, Cameron, Hidalgo, Kenedy, Starr, Willacy3 hr
Jul 23, 4:19 PM CDTFlash Flood WarningBROCameron, Hidalgo, Willacy116 min

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.